Missouri, 2021

Damaging Winds in Missouri, August 20, 2021

August 20, 2021 · NWS EAX · 5 events in 3 counties and zones

In the late evening of August 20 a strong line of thunderstorms moved into northwest Missouri, and brought some minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

In the late evening of August 20 a strong line of thunderstorms moved into northwest Missouri, and brought some minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 20, 5:48 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 20, 5:48 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
648 PM CDT Fri Aug 20 2021

.Discussion...
Issued at 232 PM CDT FRI AUG 20 2021

Today and Tonight:

In the short term forecast our main focus will be
on tonight as a shortwave slides across the Northern Plains. Storms
are expected to develop along an associated cold front across
Eastern Nebraska and Western Iowa this afternoon. This will slowly
slide to the south reaching northwest Missouri after 6pm. Model
soundings show ample CAPE values and at least some marginal shear
ahead of the approaching front which should be enough to support
some strong to severe storms as they slide south this evening. The
main threat should be strong winds up to 60 mph, however some large
hail is certainly possible as well in northwest Missouri where
instability is highest. While training storms don't look likely,
localized flash flooding is still a treat with storms producing
heavy rainfall in some locations. The one caveat is that cloud
cover today has been more persistent that expected which could
somewhat limit how widespread any severe storms are.  As storms
slide to the southeast, they should weaken some, but strong winds
are still a possibility as storms approach the KC area around
10pm. Storms will continue moving to the southeast overnight,
exiting the area before sunrise on Saturday.

The Weekend:

Saturday looks to be mostly dry. After the passage of
the cold front from Friday, we should see some brief relief from the
heat with temperatures in the lower 80s across northern parts of the
area, and mid 80s across the south. Unfortunately that won't last
very long as high pressure and ridging starts to build over the
southern and central Plains. This will allow for the return of
southerly flow and hot temperatures starting Sunday. Sunday
afternoon, highs look to be near 90 across much of the area.

Next Week:

Heading into the work week, the heat looks to continue. A few precip
chances expected during the mid week as a few waves pulse across the
ridge. Despite that, temperatures around 90-95 degrees are
expected each day next week. Additionally heat indices of 100 to
105 will be possible.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 640 PM CDT FRI AUG 20 2021

A line of thunderstorms will approach the terminals from the
west/northwest later this evening...likely timing being between
02-04Z for NE KS and NW MO terminals and 03-04Z for terminals
along and south of I-70. Strong winds of 30-45kts will be possible
with this line as it moves through. Visibility will also decrease
due to moderate to heavy rainfall. Winds will decrease and
visibility will improve on the backside of the line with skies
clearing mid morning on Saturday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...HB
Aviation...PietrychaP
Hazardous weather outlook, Aug 20, 3:03 AM CST, 16 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
403 AM CDT Fri Aug 20 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-210915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
403 AM CDT Fri Aug 20 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe storms will be possible this evening into tonight for areas
 along and west of Interstate 35. Damaging winds, large hail and
 frequent lightning are the main threats however, localized flash
 flooding and an isolated tornado cannot be ruled out.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 This unsettled pattern is expected to continue into the weekend with
 scattered storms possible both Saturday and Sunday however, severe
 weather is not expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Topeka radar (KTWX), 153 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Holt

When
August 20, 7:18 PM CST to 7:21 PM CST
Where
Holt County, Mound City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.130, -95.230

A large tree was down in Mound City, which caused a street to be closed.

Thunderstorm Wind, Holt

When
August 20, 7:30 PM CST to 7:33 PM CST
Where
Holt County, 0.87 mi NE of Oregon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.990, -95.140

There was a report of 60 mph wind in Oregon, Missouri.

Thunderstorm Wind, Clay

When
August 20, 10:09 PM CST to 10:12 PM CST
Where
Clay County, 0.69 mi N of Bigham Hgt
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
39.260, -94.580

Several large tree limbs were down at this location. The wind was measured at 64 mph by a resident.

Thunderstorm Wind, Jackson

When
August 20, 10:15 PM CST to 10:18 PM CST
Where
Jackson County, 1.07 mi E of Blue Summit
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.050, -94.430

Small to medium sized broken tree limbs were reported via social media.

Thunderstorm Wind, Jackson

When
August 20, 10:17 PM CST to 10:20 PM CST
Where
Jackson County, 1.28 mi ESE of Raytown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.010, -94.460

A report via social media indicated small tree limbs down in Raytown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983493, 983494, 983496, 983495, 983497.